MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BUR - STYLUS TRANSNASAL; DRILL, SURGICAL, ENT (ELECTRIC OR PNEUMATIC) INCLUDING HANDPIECE

MEDTRONIC XOMED INC. XPS® BUR - STYLUS TRANSNASAL; DRILL, SURGICAL, ENT (ELECTRIC OR PNEUMATIC) INCLUDING HANDPIECE
Model Number TN30MFL
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/11/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Analysis found that when the shaft was turned by hand using the head of the bur while viewing the drive mechanism [the bur tang], the tang was not turning which indicated a broken shaft.The shaft was removed from the assembly for further analysis, it measured 5.70¿ from tip to break point.The break point at the proximal end corresponds to the distal side of the tack weld on the tang.The shape of the shaft break is consistent with shear [or bending] stress.There was some discoloration next to the break.A similar reserve sample bur was previously installed into a handpiece; while ¿incrementally¿ inserting the bur, it was intentionally side loaded in all directions in an attempt to break the shaft during loading; the shaft did not break.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A health care professional (hcp) reported via a manufacturer representative that the bur on the handpiece would not turn when the footswitch was pressed.Another bur was used on the handpiece and worked fine.There was no patient impact.

Brand Name
XPS® BUR - STYLUS TRANSNASAL
Common Device Name
DRILL, SURGICAL, ENT (ELECTRIC OR PNEUMATIC) INCLUDING HANDPIECE
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key8059480
Report Number1045254-2018-00584
Device Sequence Number19329514
Product Code ERL
UDI-Device Identifier00613994776211
UDI-Public00613994776211
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K081277
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 11/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/17/2019
Device Model NumberTN30MFL
Device Catalogue NumberTN30MFL
Device Lot Number0214264154
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/01/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/15/2018
Initial Report FDA Received Date11/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1